What Leads to Dihydrocodeine Withdrawal?
Dihydrocodeine withdrawal symptoms come after addiction or dependence.
Medications like dihydrocodeine are called mu-opioid receptor agonists. They act as an “on” switch for mu-opioids receptors, which control pain and pleasure signals in our nervous system. Pain and pleasure signals are used by the brain to encourage or discourage certain behaviors. For example, touching a hot stove is painful, and the pain discourages us from doing it in the future.
Under normal biological circumstances, pleasure signals follow the pain signal to “turn off” the feeling of pain. Opioids abnormally activate pleasure signals even when the body is not intending for them to be activated. When a lot of opioid medications are in the body for a long time, the cells begin to adjust. The body learns to counter the constant pleasure signals to maintain normal functioning. Withdrawal symptoms begin to emerge.
Withdrawal symptoms do not just impact people with addiction, however. Someone taking their prescription exactly as directed can experience symptoms after taking their medication for just a few weeks.